Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 181, NWS Midland/Odessa, TX

June 9, 2005Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2005, 9:27 PM CDT for Terrell County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 9:27 PM CDT (02:27 UTC)
Expired
Jun 9, 2005, 10:06 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4335 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:28 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 3:28 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT THU JUN 9 2005

.UPDATE...
WILL SEND TORNADO WATCH NUMBER 443 WITH REGULARLY SCHEDULED
ZONE ISSUANCE.  NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT THU JUN 9 2005/

SHORT TERM...
THE DRYLINE EXTENDS FROM EAST OF ROSWELL TO NEAR CARLSBAD TO JUST
EAST OF PECOS AND FORT STOCKTON LATE THIS MORNING. A VERY MOIST AND
UNSTABLE AIRMASS EXISTS AHEAD OF THE DRYLINE...AS TEMPERATURES ARE
WARMING INTO THE UPPER 80S WITH DEWPOINTS IN THE MID 60S TO NEAR 70.
MOST UNSTABLE CAPE VALUES WILL BE RUNNING FROM 3000-4000 J/KG THIS
AFTERNOON EAST OF THE DRYLINE. IN ADDITION...THE NAM-40 SHOWS
INCREASING 0-6 KM BULK SHEAR VECTORS TO NEAR 40-45 KNOTS ACROSS THE
PERMIAN BASIN/TRANS PECOS REGIONS BY LATE AFTERNOON.

THE LATEST NAM/GFS MODELS SHOW THE BEST MOISTURE CONVERGENCE ACROSS
THE EASTERN SLOPES OF THE DAVIS MOUNTAINS AND THE LOWER TRANS PECOS
REGION DURING THE AFTERNOON AND EARLY EVENING. THIS SEEMS REASONABLE
GIVEN THAT CONVECTION HAS FIRED IN THIS SAME AREA OVER THE PAST
COUPLE OF DAYS. HAVE GONE AHEAD AND INCREASED POPS TO 30-40 PCT IN
THE AREAS FOR LATE THIS AFTERNOON THROUGH THIS EVENING.
ELSEWHERE...ENOUGH HEATING MAY OCCUR DURING THE AFTERNOON FOR THE
CAP TO BREAK ACROSS THE PERMIAN BASIN. CONFIDENCE OF CONVECTION IS
SLIGHTLY LESS ACROSS THE PB AND LOWER TRANS PECOS SO WILL ONLY GO
WITH 20-30 PCT POPS LATE THIS AFTERNOON AND THIS EVENING. GIVEN THE
IMPRESSIVE AMOUNTS OF INSTABILITY AND THE INCREASING BULK
SHEAR...ANY STORM THAT DEVELOPS WILL BE CAPABLE OF BECOMING SEVERE
QUICKLY WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

BY TONIGHT...BOTH THE NAM/GFS ARE HINTING AT A CONVECTIVE COMPLEX
DEVELOPING IN THE VICINITY OF SOUTHWEST OKLAHOMA AND NORTHWEST
TEXAS. A CONVECTIVE COMPLEX HAS BEEN ONGOING ACROSS NORTHERN AND
CENTRAL OKLAHOMA THIS MORNING...WITH NEW DEVELOPMENT SHIFTING WEST
INTO WEST CENTRAL OKLAHOMA ON OUTFLOW. IF CONVECTION CONTINUES TO
FIRE ON THE OUTFLOW...IT SEEMS FEASABLE THAT A NEW COMPLEX COULD
DEVELOP NEAR THE RED RIVER VALLEY WESTWARD INTO NORTHWEST TEXAS AND
THE EASTERN PANHANDLE THIS EVENING AND TONIGHT. WILL GO AHEAD AND
KEEP CHANCE POPS IN THE FORECAST ACROSS THE WESTERN LOW ROLLING
PLAINS TO COVER POSSIBLE SOUTHWARD MOVEMENT OR DEVELOPMENT OF
CONVECTION AFTER MIDNIGHT. ALL OTHER GRIDS ARE GENERALLY IN GOOD
SHAPE. DID MAKE SOME MINOR EDITS TO MIN TEMPS AND DEWPOINTS FOR THE
OVERNIGHT PERIOD.

LONG TERM...
AN UPPER TROUGH WILL PERSIST OVER THE WESTERN CONUS THROUGH THE
WEEKEND...WHILE AN UPPER RIDGE WILL CARRY ON OVER THE EAST.  THIS
PORTENDS A PERIOD OF ACTIVE WEATHER FOR THE CWA THROUGH THE WEEKEND
AS THUNDERSTORMS ARE EXPECTED TO DEVELOP PRETTY MUCH EACH
AFTERNOON/EVENING ALONG A DIURNALLY ACTIVE DRYLINE.

THE FIRST SHORTWAVE TROUGH TO AFFECT THE AREA DURING THE EXTENDED
PERIOD IS APPARENT ON WATER VAPOR IMAGERY...AND TRACKING SOUTH/
SOUTHEASTWARD THROUGH CENTRAL CALIFORNIA THIS AFTERNOON.  EXPECT
SAME TO TRANSLATE INTO THE BASE OF UPPER TROUGH AND IMPINGE UPON THE
CWA TOMORROW AFTERNOON AT MAX HEATING.  THE DRYLINE WILL MIX
EASTWARD...BUT AT LEAST THE EASTERN THIRD OF THE CWA WILL BE IN A
LOW LEVEL MOISTURE RICH ENVIRONMENT BY FRIDAY AFTERNOON...SO
INSTABILITY WILL BE AT A PREMIUM WITH VALUES IN THE VICINITY OF 3500
TO 4000 J/KG.  STEEP MID LEVEL LAPSE RATES AROUND 8 C/KM ABOVE THE
SHARPENING DRYLINE AND 0 TO 6 KM BULK SHEAR VECTORS AROUND 35 KT
WILL COINCIDE WITH INCREASING SYNOPTIC SCALE LIFT AND LIKELY PRODUCE
A ROUND OF SEVERE THUNDERSTORMS.  LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.  IN ADDITION...AN
OUTFLOW BOUNDARY FROM CONVECTION TONIGHT MAY BE RESIDING OVER THE
WESTERN LOW ROLLING PLAINS...NORTHERN PERMIAN BASIN...OR MAYBE THE
CENTRAL PERMIAN BASIN BY FRIDAY AFTERNOON.  SO AN ISOLATED TORNADO
OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY IN THE VICINITY OF THIS
BOUNDARY IF IT MATERIALIZES.  COULD SEE TSRA TRANSFORM INTO AN MCS
BY EVENING...THEN MOVE EAST/SOUTHEASTWARD THROUGH WEST CENTRAL TEXAS
FRIDAY NIGHT.  HAVE UPPED THE POPS OVER THE EASTERN THIRD OF THE CWA
AND WILL KEEP THE MENTION OF SEVERE STORMS IN THE ZONES.

ON SATURDAY...THE DRYLINE WILL AGAIN MIX TO THE EASTERN CWA BY
AFTERNOON.  PARAMETERS WILL BE SIMILAR TO FRIDAY/S EXCEPT THERE DOES
NOT APPEAR TO BE A WELL DEFINED SHORTWAVE TROUGH TO AID CONVECTIVE
DEVELOPMENT...AND THE EASTERN THIRD OF THE CWA MAY NOT HAVE
RECOVERED FULLY IF AN MCS PASSES OVER THESE AREAS.  THEREFORE...WILL
RETAIN THE SLIGHT CHANCE OF TSRA OVER THE EAST...BUT THINK THE
INCIDENCE OF SEVERE STORMS WILL BE LOW ENOUGH TO NOT MENTION...
EXCEPT IN THE HWO.  SUNDAY IS A POSER THOUGH...AS MODELS GRAPPLING
WITH THE TIMING...SPEED...AND STRENGTH OF THE NEXT SUBSTANTIAL
SHORTWAVE TROUGH TO SWING THROUGH THE BASE OF UPPER TROUGH.  ECMWF
AND NOGAPS HAVE A DEEPER...SLOWER APPROACHING UPPER TROUGH SUNDAY...
WHILE THE ETA HAS TRENDED TOWARD THE FASTER...FURTHER NORTH GFS
SOLUTION.  HAVE GONE WITH A COMPROMISE FOR NOW....WHICH ENTAILS A
SLIGHT CHANCE OF TSRA...ALONG WITH ISOLATED SEVERE STORMS.  IF
SUBSEQUENT RUNS TREND TOWARD THE SLOWER...DEEPER SOLUTIONS...THEN
POPS WILL HAVE TO BE MOVED WESTWARD AND INCREASED...AS WILL THE
THREAT OF SEVERE STORMS.  REGARDLESS OF WHICH SOLUTION TURNS OUT
CORRECT...IT APPEARS ONLY ISOLATED STORMS WILL BE POSSIBLE NEXT
TUESDAY AND WEDNESDAY AS UPPER TROUGH WILL BE EAST OF THE AREA.
TEMPERATURES WILL RMEAIN NEAR TO ABOVE NORMAL THROUGH THE
EXTENDED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, Jun 9, 2:00 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU JUN 9 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101847-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT THU JUN 9 2005 (1247 PM MDT THU JUN 9 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL
MOISTURE...AND CONVERGENCE ALONG THE DRYLINE...FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY ALONG AND EAST OF A
MALJAMAR TO FORT DAVIS TO PRESIDIO LINE.  A FEW STORMS THIS
AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS...SO FLASH FLOODING WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LARGE SCALE LIFT FROM AN APPROACHING UPPER LEVEL SYSTEM WILL
COMBINE WITH RICH LOW LEVEL MOISTURE AND EXTREME INSTABILITY
ALONG AND EAST OF THE DRYLINE TO PRODUCE SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ON FRIDAY. THUNDERSTORM DEVELOPMENT
ACROSS THE PERMIAN BASIN MAY BE EXPLOSIVE ON FRIDAY...WITH
THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE
POSSIBLE.

THE POSSIBILITY OF SEVERE AFTERNOON AND EVENING THUNDERSTORMS
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL CONTINUE
THROUGHOUT THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 9, 5:04 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT THU JUN 9 2005

TXZ061-067-068-092300-
CRANE TX-ECTOR TX-WARD TX-
504 PM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN WARD AND ECTOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF ROYALTY AT 504 PM
CDT WAS MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND DEADLY
LIGHTNING. THIS STORM IS EXPECTED TO MOVE NORTHEASTWARD INTO CRANE
COUNTY AND POSSIBLY ECTOR COUNTY BY 6 PM. STORM INTENSITY IS
INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH IS IN EFFECT FOR THESE COUNTIES... SO ANY
THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE AND POSSIBLY
PRODUCE TORNADOS. KEEP A WATCHFUL EYE ON THE SKY AND BE PREPARED TO
ACT QUICKLY IF A SEVERE THUNDERSTORM THREATENS.

05
Special weather statement, Jun 9, 7:07 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT THU JUN 9 2005

TXZ050-100100-
ANDREWS-
707 PM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS COUNTY.

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
QUICKLY DEVELOPING STORM LOCATED 2 MILES SOUTH OF THE CITY OF
ANDREWS ALONG US 385.  THIS STORM IS CURRENTLY MOVING TO THE
NORTHEAST AT ABOUT 30 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF BECOMING RAPIDLY
SEVERE...PRODUCING STRONG WINDS GREATER THAN 60 MPH...LARGE HAIL...
AND VERY HEAVY RAINFALL.

MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE
LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED ON
THIS STORM.

02

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:26 PM CDTTornado WarningMAFPecos, Terrell64 min
Jun 9, 8:27 PM CDTTornado WarningMAFTerrell63 min
Jun 10, 7:38 AM CDTSevere Thunderstorm WarningMAFPecos67 min
Jun 10, 7:50 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Jun 10, 8:44 AM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
Jun 10, 11:09 AM CDTSevere Thunderstorm WarningMAFUpton51 min
Jun 10, 11:39 AM CDTFlash Flood WarningMAFUpton4 hr
Jun 10, 11:42 AM CDTFlash Flood WarningMAFPecos4 hr
Jun 10, 12:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
Jun 10, 1:19 PM CDTFlash Flood WarningMAFReagan3 hr
Jun 10, 2:27 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 10, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 10, 3:17 PM CDTTornado WarningMAFBrewster, Pecos43 min
Jun 10, 4:00 PM CDTTornado WarningMAFBrewster, Pecos60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.